MAUDE Adverse Event Report: COOK INC FLEXOR ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER
Catalog Number KCFW-5.0-18/38-45-RB-ANL1-HC
Medical Device Problem Codes Break (1069); Stretched (1601); Unraveled Material (1664)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/03/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported, during an angiogram of the right lower extremity, a flexor ansel guiding sheath unraveled and separated.Access was obtained in the left femoral artery and a contralateral approach was used to target the right femoral artery.The anatomy was very scarred, and the patient had a history of prior groin surgery.Resistance was encountered upon insertion of the sheath.Another manufacturer's catheter and wire guide were used during the procedure, as well as a cook wire.Upon successful completion of the procedure, resistance was encountered as the physician removed the sheath over an unspecified wire, by pulling the sheath hub.The dilator was not reinserted prior to sheath removal.The sheath separated below the hub; however, the user continued to pull on the sheath, which then began to unravel.The user then attempted to reinsert the dilator, but the dilator would not advance.The physician cut the "uncoiled part" and removed it from the wire guide.A 4-french catheter was then advanced through the undamaged part of the sheath.The wire was exchanged and the sheath and catheter were removed as a unit.Although the procedure was slightly delayed, there were no adverse effects to the patient as a result, and no additional procedures were required.No part of the device remained in the patient.Upon return and initial evaluation of the device, the sheath was unraveled, separated, and stretched.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E3: occupation - supervisor.H3: device evaluated by mfg = other (81) - device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Summary of event: as reported, during an angiogram of the right lower extremity, a flexor ansel guiding sheath unraveled and separated.Access was obtained in the left femoral artery and a contralateral approach was used to target the right femoral artery.The anatomy was very scarred, and the patient had a history of prior groin surgery.Resistance was encountered upon insertion of the sheath.Another manufacturer's catheter and wire guide were used during the procedure, as well as a cook wire.Upon successful completion of the procedure, resistance was encountered as the physician removed the sheath over an unspecified wire, by pulling the sheath hub.The dilator was not reinserted prior to sheath removal.The sheath separated below the hub; however, the user continued to pull on the sheath, which then began to unravel.The user then attempted to reinsert the dilator, but the dilator would not advance.The physician cut the "uncoiled part" and removed it from the wire guide.A 4-french catheter was then advanced through the undamaged part of the sheath.The wire was exchanged, and the sheath and catheter were removed as a unit.Although the procedure was slightly delayed, there were no adverse effects to the patient as a result, and no additional procedures were required.No part of the device remained in the patient.Upon return and initial evaluation of the device, the sheath was unraveled, separated, and stretched.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complaint device was returned to cook for investigation.The sheath was unraveled and separated just below the hub.The sheath was bunched approximately 34.1-centimeters from the distal end.Stretching and elongation were noted along several areas of the sheath, with the inner coils exposed.The sheath flare, which appeared undamaged, remained in the hub.A competitor¿s catheter was inside part of the sheath, and resistance was encountered when removing the competitor¿s device, which was damaged 25-centimeters from the hub.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformances on the lot.A review of complaint history found no additional complaints for this lot number.The product ifu states ¿reinsertion of dilator prior to removal of flexor sheath increases the strength of the sheath and lessens the risk of device separation.If resistance is anticipated or encountered during withdrawal of flexor sheath, consider carefully reinserting the dilator prior to continuing removal.¿ a review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification at the time of manufacture.There is no evidence of non-conforming devices in-house or in the field.A previously closed capa found that the thin wall of the ptfe liner is susceptible to damage from handling and processing during profiling and coiling processes; leading to an increased susceptibility to shaft separation.Corrective actions were implemented, including 100% bond inspections, increase of the minimum allowable tensile strength, improvements to the baking process, and reduction in shelf life of inner liner raw material.The complaint device was manufactured prior to implementation of the corrective actions.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy and a manufacturing deficiency contributed to this event; however, the complaint device was manufactured prior to implementation of corrective actions resulting from a previously completed capa.The anatomy was very scarred, and resistance was encountered upon insertion and removal of the sheath.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
FLEXOR ANSEL GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17995092
Report Number1820334-2023-01432
Device Sequence Number20319647
Product Code DYB
UDI-Device Identifier00827002299818
UDI-Public(01)00827002299818(17)250502(10)14700617
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/02/2025
Device Catalogue NumberKCFW-5.0-18/38-45-RB-ANL1-HC
Device Lot Number14700617
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/03/2023
Supplement Date Received by Manufacturer12/27/2023
Initial Report FDA Received Date10/24/2023
Supplement Report FDA Received Date01/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.035,180 BENSON WIRE; 4 FR CORDIS CATHETER; BOSTON SCIENTIFIC AMPLATZ SUPER STIFF 260CM
Patient Age69 YR
Patient SexFemale